Low Neutrophils but doc not worried!
Sep 13, 2009
Hi Barbara, HIV+ since Jan 2004. Not on medication as CD4 600-700 (38%), viral load 2,500. Caught HCV type 1a Jan 2009, started weekly Pegasys and 5 Copegus tabs per day 1st July 2009. At start, HCV viral load was 2.5million, ALT 564. Now 11 weeks through 48 weeks of treatment. ALT 55, viral load undetectable at week 4. Haemoglobin stable at 12.8 but Neuts dropped to 0.8 at week 8, now 0.7 at week 10. I read that this neut figure should be of concern, yet my doctor says they would not do anything about it until it reaches 0.5 or less. When I mention it, he keeps saying that its not a problem as my CD4 percentage has risen to 43% (but CD4 down from 600 to 400). Surely the CD4 percentage has only risen because there are less neutrophils around? Should I be pushing for Neupogen at this stage? I don't want to end up in hospital with a life threatening infection. I also have sore armpits although I can't feel the glands there. Should this give cause for concern? Suffering with major dizzy spells too and feel as if being pulled to the right. Is there anything I can do to stop this? My doc just sympathises when I tell him! Thanks in advance for your opinion.
Response from Dr. McGovern
I am very glad to hear that you were treated so early within your HCV infection. This gives me hope that you will have a clear chance of eradicating the virus.
As for your dropping neutrophils, this is to be expected. Your doctor is probably following something called your absolute neutrophil count (ANC). If the ANC drops below 750, some experts think about reducing the dose; others think about using Neupogen. I personally don't like to dose-reduce until the HCV RNA levels are non-detectable. Infections are more of an issue when the ANC is less than 500.
As for your dropping CD4 count, this again is expected. I always tell my patients when they start therapy that we will be following their CD4 percentage and not their counts. In the largest trial of HCV treatment in HIV/HCV coinfected patients, this trend of increasing CD4 counts and declining absolute counts was noted. Patients in general did extremely well in terms of infection rates.
I am not sure if the dizzy spells mean you are a bit behind on your fluids or if you are having dizziness from more inner ear origins. I would be certain to keep well-hydrated on interferon; if you are still somewhat dizzy, this could be a side effect of interferon itself. I have had just a few patients with this symptom.
My best wishes for a great outcome.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.